Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 28, 2005, 3:08 PM EDT for Currituck County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2005, 3:08 PM EDT (19:08 UTC)
- Expired
- May 28, 2005, 3:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Currituck County, NC
The radar
The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:52 PM EDT, 16 minutes earlier.
Area forecast discussion, May 28, 2:52 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 252 PM EDT SAT MAY 28 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...MAIN S/W TO FAR N OF FA TO PRODUCE ANY SVR TSRA ACROSS SRN HALF OF VA AND SRN MD TDY. MAIN FRNTL BNDRY NOW SAGGING S INTO NC WITH TSRA CRNTLY DVLPNG ALONG IT. THIS LINE ABT THE ONLY CHC FOR ANY SGNFCNT WX NXT FEW HRS. OTW...SUBSIDENCE BEHIND DEPARTING S/W & FRNTL BNDRY TONITE. WILL CARRY SLGT CHC THRU 00Z WRN HALF...CHC THRU 04Z SERN HALF. SKIES GRDLY CLR AFTR MIDNITE. SUNDAY LUKS GREAT UNDER AMPLE SUN AND RELATIVELY LOW DP TMPS. WK TROF ALONG NRN MID ATLNTC COAST RESULTS IN A BIT MORE AFTRN CLDS ACROSS LWR MD ERN SHORE...BUT NO TRIGGER FOR ANY PCPN. && .LONG TERM (MONDAY THROUGH SATURDAY)...MODEL SOLNS DIVERGE FROM MON THRU MID WEEK WRT APPRCHG SYSTM FROM THE MID WEST. CONSENSUS IS TO LEAN TOWARD A GFS SOLN. THUS...STARTED MON OUT SUNNY...THEN PT SUNNY. BEST CHC PCPN COMES MON NITE & TUS AS TRIPLE PT LOW PROGGED TO MOVE E ACROSS RGN. BNDRY SETTLES INTO NC BY WED ALLOWING WEAK H5 RIDGE TO BUILD INTO RGN. SAID BNDRY APPRCHS FROM S AS A WRM FRNT BY THU AS ANTHR S/W PULLS SYSTM N. LOW AND ASSOCIATED CDFRNT PULLS OFFSHORE FRI. && .AVIATION...VFR...XCPT LCL MVFR CIGS/VSBYS IN TSRA THIS EVE FOR SERN TAF SITES. && .MARINE...NO FLAGS. WNDS GNRLY BLO 15 KTS WITH SEAS BLO 5 FT THRU MID WEEK. .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SHORT / LONG TERM...44 AVIATION / MARINE...18
Hazardous weather outlook, May 28, 6:05 AM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 605 AM EDT SAT MAY 28 2005 ANZ630>632-650-652-654-656-658- MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY- COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM- COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 605 AM EDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT (WBCSPSAKQ) FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EARLY EVENING. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ. HURLEY
In the hours before
Special weather statement, May 28, 9:42 AM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 942 AM EDT SAT MAY 28 2005 VAZ084-086-090-091-281415- GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-YORK VA- 942 AM EDT SAT MAY 28 2005 ...THUNDERSTORMS ACROSS THE MIDDLE PENINSULA... AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WILLIAMSBURG...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR CLAY BANK...AND...U.S. NAVAL WEAPONS STATION AT 955 AM EDT...ORDINARY...AND...WHITE MARSH AT 1000 AM EDT...NAXERA...AND...GLASS AT 1005 AM EDT...SEVERN...AND...MARYUS AT 1010 AM EDT. EXPECT GUSTY WINDS...OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS AS THIS STORM MOVES THROUGH. 44
Special weather statement, May 28, 10:34 AM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1034 AM EDT SAT MAY 28 2005 VAZ099-100-281500- ACCOMACK VA-NORTHAMPTON VA- 1034 AM EDT SAT MAY 28 2005 ...THUNDERSTORMS APPROACHING THE VIRGINIA EASTERN SHORE.. AT 1034 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 17 MILES NORTH OF EXMORE TO 14 MILES SOUTHWEST OF EXMORE...OR FROM 14 MILES SOUTH OF CRISFIELD TO 10 MILES NORTH OF CAPE CHARLES...MOVING EAST AT 35 MPH. THE STRONGEST THUNDERSTORMS WILL BE NEAR...EXMORE AROUND 1045 AM EDT. EXPECT WIND GUSTS TO 35 MPH...DANGEROUS LIGHTNING AND LOCALLY HEAVY DOWNPOURS AS THESE STORMS MOVE THROUGH. 44
Special weather statement, May 28, 12:20 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1220 PM EDT SAT MAY 28 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-282100- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING... .PRIMARY THREAT AREA...SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH CAROLINA...AND THE LOWER VIRGINIA EASTERN SHORE...ALTHOUGH DAMAGING WINDS ALSO POSSIBLE CENTRAL VIRGINIA. .TIME OF SEVERE WEATHER THREAT...BETWEEN 1 PM AND 7 PM. .SYNOPSIS...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE MID ATLANTIC REGION THIS AFTERNOON AND EVENING. THIS DISTURBANCE COINCIDING DURING PEAK DAYTIME HEATING WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. THE PRIMARY SEVERE WEATHER RISK WILL BE WITH DAMAGING WINDS...AS WINDS ALOFT TODAY WILL BE UNSEASONABLY STRONG. LARGE HAIL WILL ALSO BE POSSIBLE. TORNADOES ARE NOT LIKELY WITH THIS SYSTEM...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE OVER FAR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. .SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH... LARGE HAIL ONE INCH OR GREATER IN DIAMETER... AN ISOLATED TORNADO POSSIBLE...OVER FAR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. REILLY
Special weather statement, May 28, 2:19 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 219 PM EDT SAT MAY 28 2005 NCZ013>017-VAZ097-098-281900- CAMDEN NC-CHESAPEAKE VA-GATES NC-HERTFORD NC-PASQUOTANK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 219 PM EDT SAT MAY 28 2005 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 9 MILES NORTHEAST OF CURRITUCK TO AHOSKIE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... SOUTH MILLS AROUND 225 PM EDT... OTHER AREAS TO BE AFFECTED THROUGH 3 PM INCLUDE... BACK BAY...MUNDEN...CURRITUCK. WIND GUSTS TO 30 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
Local storm report, May 28, 2:31 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
231 PM EDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL MOYOCK 36.49N 76.14W
05/28/2005 0.88 INCH CURRITUCK NC TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL.
&&
SFUNKThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:25 AM EDT | Special Marine Warning | AKQ | 62 days | |
| May 28, 2:04 PM EDT | Special Marine Warning | AKQ | 79 days | |
| May 28, 2:46 PM EDT | Special Marine Warning | AKQ | 80 days | |
| May 28, 2:34 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck | 32 min |
| May 28, 2:44 PM EDT | Severe Thunderstorm Warning | AKQ | Pasquotank | 31 min |
| May 28, 2:57 PM EDT | Severe Thunderstorm Warning | AKQ | Chowan | 18 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.